When you learn that a loved one is experimenting with LSD, you learn that you have the opportunity to make a change. You can help a child, parent, friend or coworker. You can look for signs that someone is experimenting with LSD. You can reach out in an appropriate and effective way.
Increased Anxiety or Depression as a Sign of LSD Experimentation
There are several emotional changes associated with LSD experimentation. Two of the most common include increased anxiety and depression. The Guardian explains, “It’s not uncommon for people to have anxiety during a psychedelic drug experience. The experience can be nightmarish at times.” This anxiety starts with LSD experimentation. It can last long after a trip ends. The University of California Santa Cruz shares, “Amphetamines, cocaine, LSD and Ecstasy can all cause symptoms of anxiety. The presence of an anxiety disorder can lead to substance abuse…It is important to know that anxiety can coexist with symptoms of depression. The combination of anxiety and depression often leads to a worsening feeling of life being out of control.” LSD causes mental health symptoms, and mental health symptoms contribute to substance abuse. If you ignore the signs of LSD experimentation, you may be ignoring serious but treatable underlying mental health issues as well. Treatment can address all co-occurring disorders and create a drug-free life of mental, physical and emotional wellness.
Following the Trends as a Sign of LSD Experimentation
Your loved one may experiment with LSD if he or she typically follows trends. LSD is becoming increasingly popular. The Daily Star explains that in Britain, “Figures show the number of people taking LSD in the last 12 months has increased by 175%, while ecstasy has seen an 84% boost in the same time period.” Statistics are similar in the United States. There are several reasons more people are using LSD, and this increase may be, “due to the growing availability of the drug on the Dark Web during a ‘psychedelic cultural resurgence. ‘…One factor is the issue of fashion and cultural trends. These things become popular for a period.” Someone may be experimenting with LSD because of a popular culture that supports or even promotes LSD use. Ease of access through the Internet makes experimentation possible for anyone regardless of social circle or geographic location.
Physical Signs of LSD Experimentation
Although LSD has few physical effects, there are a few changes that indicate someone is experimenting with LSD. CNN.com explains, “Dilated pupils mean cocaine, amphetamines, maybe LSD.” Other observable effects include changes in appetite or sleep patterns. When LSD is in a person’s system, body temperature fluctuates. You may observe sweating, goosebumps or chills. Physical signs of LSD experimentation overlap with the physical effects of many other drugs. They are not a good indicator of LSD experimentation when observed alone, but they are an indication that something is wrong. Look for other signs of LSD or other drug abuse. Consider talking with addiction specialists to get a professional assessment, learn more about LSD abuse signs and take the next steps towards talking with your loved one about ending addiction.
Psychological Signs of LSD Experimentation
Most of LSD’s effects are psychological. When looking for signs of LSD experimentation, look for rapid or dramatic changes in words or behaviors. Psychology Today explains, “The drug’s major effects are emotional and sensory. The user’s emotions may shift rapidly from fear to euphoria, with transitions so rapid that the user may feel several things simultaneously, including panic and extreme terror.” The user may also experience extreme positive feelings. Look for any rapid shifts in emotion or unexpected emotional extremes. Mood swings and emotional changes can have many causes, one of which is LSD experimentation.
Trouble with Other Drugs as a Sign of LSD Experimentation
You may know your loved one uses alcohol, opiates or other drugs. These drugs have many of the same signs of experimentation as LSD. As mentioned above, dilated pupils are a physical response to many drugs. Emotional and behavioral changes are a trademark of any addiction. Use of one drug may mask the use of LSD. Any drug use is problematic, and the use of multiple drugs is multiply so. Healthline explains that recently there was, “a man who died of ‘respiratory depression, agitation, and delirium/toxic psychosis’ after mixing synthetic cannabinoids and oxycodone. [Another man] died of kidney failure after mixing a synthetic cannabinoid, bath salts, and LSD.” Overdose and drug-related deaths are much more common when more than one drug is used. Reactions become even more unpredictable, and the body is stressed beyond what it can handle. If your loved one is using one substance, do not ignore the possibility that he is using more than one. Take action to prevent tragedy.
How to Respond to Signs of LSD Experimentation
If you suspect a loved one is experimenting with LSD, using other drugs, or struggling with mental health issues, call our helpline. Do not wait. Issues like addiction and mental health do not go away on their own; they get worse in time. Taking action now means making a change now. It means helping your loved one find a healthy, balanced and rewarding life. We are here to help you identify addiction, assess your current situation and determine the next best steps. Please don’t hesitate to reach out with any question, no matter how small or how large. We are here for you 24 hours a day.
 https://www.theguardian.com/science/2016/apr/11/lsd-impact-brain-revealed-groundbreaking-images. “LSD’s Impact on the Brain Revealed in Groundbreaking Images.” The Guardian. 11 Apr 2016. Web. 29 Jul 2016.
 http://caps.ucsc.edu/resources/anxiety-disorders.html. “Anxiety Disorders.” University of California Santa Cruz. 23 Jun 2016. Web. 29 Jul 2016.
 http://www.dailystar.co.uk/news/latest-news/457309/Man-fighting-life-suspected-LSD-overdose-popularity-hippy-acid-soars. “Man Left Fighting for Life After Taking LSD, as Popularity of Hippy Acid Soars.” Daily Star. 3 Aug 2015. Web. 29 Jul 2016.
 http://www.cnn.com/2016/05/11/health/sanjay-gupta-prescription-addiction-doctors-must-lead/. “Doctors Must Lead Us Out of Our Opioid Abuse Epidemic.” CNN.com. 2 Jun 2016. Web. 29 Jul 2016.
 https://www.psychologytoday.com/conditions/hallucinogens. “Hallucinogens.” Psychology Today. 24 Nov 2014. Web. 29 Jul 2016.
 https://www.nytimes.com/2016/07/15/nyregion/k2-overdose-spike-in-new-york-at-least-130-cases-this-week-alone.html. “In New York City, Where 130 People Were Hospitalized After Smoking K2, Agencies and Lawmakers Are Looking to Crack Down.” New York Times. 20 Jul 2016. Web. 29 Jul 2016.